Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP worth the risks? (PEP)
Feb 29, 2008

(I think I accidentally posted this question in the wrong section 10 seconds ago; disregard that, and my apologies)

Hi Dr. Bob,

First, let me thank you for doing such a great job with this site; it's a real service.

My question has to do with PEP and whether or not the possible side effects are worth the gamble. I had receptive anal intercourse; first time, no problem with the condom. Second time? It's unclear, but there's reason to think the condom was compromised/broke. (Why unclear you ask? Umm, alcohol induced fuzziness, coupled with the language barrier I was encountering with this cute Brazillian). Anyhow. Guy said he had been tested neg 2 months ago, most recent sex 2 weeks ago (didn't say whether he was safe or not), so I don't worry too much. Then...over time...after talking to friends...worrying starts to increase. Go to my doctor, tell her the story, and because my bum was already tender from other STD/irritation issues and had mild bleeding, (and was definitely bleeding after sex) she decides that PEP is warranted. I go on Truvada once a day, and Kaletra 2 x 2 a day. PEP is initiated at apprx. 65 hours post exposure.

Soooo, my question is, a) is it worth it to start PEP at 65 hours? Lots of sites say 72, but some others that seem equally reputable say it's worthless after 36 hours. This question of cost/benefit is then also influenced by my primary question: will taking Truvada and Kaletra for 28 days permanently alter my body? From what I've been able to garner online, taking Truvada and Kaletra poses the risk of bone density loss (not good for a runner like me) and fat hypertrophy/lipoatrophy even in a short time. Is this true? Do people lose bone mass and get the dreaded buffalo hump in 28 days, and if so, do you think my exposure and delayed onset of treatment warrant the risk of the drug side effects? My doc is great, but no HIV expert, so I thought I'd throw a hail mary out to ya, especially as you might be able to use to this to speak to the larger issues of juggling the balance of PEP's efficacy versus the downside of a month of toxic drugs.

best, Selling his Trojan Stock, one thinks

Response from Dr. Frascino

Hey Selling his Trojan Stock,

Much of this information I've already covered many times in this forum. Check the archives for a more detailed discussion. Briefly the story with PEP is that it's most effective when begun as soon as possible after the HIV exposure. So beginning within minutes is more effective than hours, which in turn is still better than days. In general we believe PEP must be started within 72 hours to have a significant effect in aborting a potential infection. Consequently, although not ideal at 65 hours, you are still within the 72-hour limit.

As for side effects, it is indeed true taking antiretrovirals is no picnic and the side effects you mention as well as a host of others can occur with use of these potent medications. However, the specific side effects you refer to, loss of bone density and lipoatrophy/lipohypertrophy, would not be expected to occur within 28 days. They are considered to be more long-term affects when and if they occur. The complaints most folks have with PEP are the more common ones of diarrhea, nausea, generally "not feeling well," etc. However many folks handle a brief course of PEP drugs without any adverse effects whatsoever. How you specifically will do is impossible to predict.

Should you take PEP? Well, I like your doctor would be concerned about the "other STD/irritation issues" and bleeding at your backdoor. What's up with that? My advice would be to continue your PEP. Since you state your doc is not an HIV expert, I would also encourage you to see an HIV specialist if possible. I encourage everyone who has had an HIV exposure significant enough to warrant a course of PEP to be followed by an HIV specialist physician. That specialist will document your degree of risk; optimize your PEP regimen if necessary; monitor for, evaluate and treat all PEP-related side effects and toxicities; and arrange for and interpret all post-PEP HIV tests (out to six months).

Finally I certainly wouldn't sell your Trojan stock. After this entire experience I'm confident you'll be using Trojans for each and every episode of penetrative sex. That alone should increase market share and stock price considerable. I'm thinking of buying some myself.

Good luck!

Dr. Bob



Previous
Dr. Bob--Desperate Opinion!!
Next
Laughing out loud! You are outrageous! I LOVE YOU

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement